Missouri, 2016

Flash Flood and Hail in Missouri, May 27 to 28, 2016

May 27 to 28, 2016 · NWS EAX · 6 events in 4 counties and zones

On the evening of May 27 a few scattered storms moved through the area, bringing some marginally severe hail and wind gusts. There was also some isolated flooding with these heavy rain producers.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

On the evening of May 27 a few scattered storms moved through the area, bringing some marginally severe hail and wind gusts. There was also some isolated flooding with these heavy rain producers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at May 27, 2:37 PM CST, 8 minutes earlier.

Area forecast discussion, May 27, 2:37 PM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Kansas City/Pleasant Hill MO
337 PM CDT FRI MAY 27 2016

.Discussion...
Issued at 336 PM CDT FRI MAY 27 2016

Short Term (Today through Sunday):

The main concern in the short term is for the potential for
additional heavy rainfall leading to or exacerbating ongoing
flooding. There is also a lesser concern for the potential for a
few strong storms tonight.

This afternoon, a shortwave which is rounding the base of an upper
level trough, centered over eastern Colorado, is lifting northward
across sern KS/swrn MO. Showers and isolated thunderstorms have
begin to develop across the area. Storms are expected to increase in
coverage and intensity as we continue into the evening hours. Shear
across the area is weak however there is a moderate amount of
instability across the area. Consequently, a few storms could become
strong but no more than perhaps an isolated severe storm is
expected. What is of a bigger concern is the continued high PWAT
values of 1.25"-1.6" that exist across the area. This will lead to
storms which will be very efficient rainfall producers. Consequently
have continued the areal flood watch through 12Z tomorrow morning,
especially considering antecedent rainfall and ongoing flooding.

This afternoon and area of severe storms is developing to the west
of the area. These storms are expected to progress eastward later
tonight and move into the in a weakened state but will provide
another shot at mod-hvy rainfall. A third round of storms will be
possible overnight as the upper level trough moves into northern
Kansas and an associated surface low lifts into the region.

The upper level trough moves into the Upper Midwest tomorrow
forcing a cold front into the area. Scattered thunderstorms are
expected to develop with higher chances near the IA/MO border with
lower chances further south. The upper trough will finally lift
northeastward into the western Great Lakes and conditions dry out
for Saturday and Sunday. Expect highs on Sunday in the low to mid
80s.

Extended Term: (Sunday night through Friday):

The extended period continues to look unsettled. The upper level
pattern will look like a carbon copy of the set up and the beginning
of this week with a upper level trough over the southwestern CONUS
and southwesterly flow across the area. A series of shortwaves are
expected to eject out from the southwestern CONUS trough and move
towards the area from Sunday night through the middle of next week
continuing scattered thunderstorm chances. The upper level trough
finally moves out into the central Plains by Thursday and slowly
moves into the area by the end of the week continuing thunderstorm
chances. Temperatures should range from the mid 70s to the lower 80s
through the week.

&&

.Aviation...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1240 PM CDT FRI MAY 27 2016

Thunderstorms will be possible this afternoon and evening. Altho cig
restrictions are not expected with these storms...vis may
occasionally be reduced to 4-5SM in heavier showers. Otrw...expect
cigs btn 3-4kft thru tonight before giving way to mid-lvl clouds
tonight.

&&

.EAX Watches/Warnings/Advisories...
KS...Flash Flood Watch through Saturday morning for KSZ025-057-060-
     102>105.

MO...Flash Flood Watch through Saturday morning for MOZ001>004-
     011>013-020>022-028>030-037-038-043-044-053-054.

&&

Discussion...73
Aviation...73
Hazardous weather outlook, May 27, 12:36 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
136 PM CDT FRI MAY 27 2016

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-281845-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
136 PM CDT FRI MAY 27 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG THUNDERSTORMS WITH VERY HEAVY RAINS ARE EXPECTED THIS
AFTERNOON INTO TONIGHT.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR STRONG STORMS ON SATURDAY. THERE IS ALSO A
CHANCE FOR THUNDERSTORMS NEXT MONDAY THROUGH WEDNESDAY.

 MORE DETAILED INFORMATION CAN BE ACCESSED AT...
 HTTP://WWW.WEATHER.GOV/EAX/HWO

In the hours before

Local storm report, May 27, 1:17 PM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CDT FRI MAY 27 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     TSTM WND DMG     2 S LENEXA              38.92N 94.73W
05/26/2016                   JOHNSON            KS   EMERGENCY MNGR

            8 INCH TREE DOWN 115TH AND GREENWOOD.

0536 PM     TSTM WND DMG     2 SW OVERLAND PARK      38.96N 94.70W
05/26/2016                   JOHNSON            KS   EMERGENCY MNGR

            8-INCH PEAR TREE DOWN 119ST AND QUIVERA

0601 PM     TSTM WND GST     EXCELSIOR SPRINGS       39.34N 94.23W
05/26/2016  E60.00 MPH       CLAY               MO   AMATEUR RADIO

            AMATEUR RADIO REPORTED 60MPH WIND AT 92 HWY AND 69 HWY.

&&

ADOLPHSON
Special weather statement, May 27, 2:36 PM CST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
336 PM CDT FRI MAY 27 2016

KSZ104-105-MOZ028-029-037-272100-
WYANDOTTE KS-JOHNSON KS-JACKSON MO-CLAY MO-PLATTE MO-
336 PM CDT FRI MAY 27 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WYANDOTTE...
NORTHEASTERN JOHNSON...SOUTHEASTERN PLATTE...NORTHWESTERN JACKSON AND
WESTERN CLAY COUNTIES UNTIL 400 PM CDT...

AT 335 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
WESTWOOD...MOVING NORTH AT 40 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
KANSAS CITY...OVERLAND PARK...SHAWNEE...LENEXA...LEAWOOD...LIBERTY...
GLADSTONE...PRAIRIE VILLAGE...MERRIAM...MISSION...SMITHVILLE...
PARKVILLE...PLATTE CITY...NORTH KANSAS CITY...FAIRWAY...
MISSION HILLS...RIVERSIDE...WEATHERBY LAKE...WESTWOOD AND CLAYCOMO.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 70 IN MISSOURI BETWEEN MILE MARKERS 0 AND 7.
 INTERSTATE 70 IN KANSAS BETWEEN MILE MARKERS 415 AND 423.
 INTERSTATE 35 IN MISSOURI BETWEEN MILE MARKERS 0 AND 17.
 INTERSTATE 35 IN KANSAS BETWEEN MILE MARKERS 226 AND 235.
 INTERSTATE 29 BETWEEN MILE MARKERS 0 AND 17.
 INTERSTATE 635 BETWEEN MILE MARKERS 0 AND 12.
 INTERSTATE 435 BETWEEN MILE MARKERS 31 AND 61...AND BETWEEN MILE
MARKERS 63 AND 64...AND NEAR MILE MARKER 69.

LAT...LON 3896 9452 3898 9475 3944 9475 3941 9440
TIME...MOT...LOC 2035Z 186DEG 33KT 3905 9463

CUTTER

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 20:45 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Platte

When
May 27, 2:45 PM CST
Where
Platte County, 0.94 mi NE of Platte Woods
Measured
0.88 in hail
Reported by
Public
Coordinates
39.239, -94.656

Hail, Clinton

When
May 27, 3:57 PM CST
Where
Clinton County, 1.38 mi S of Lathrop
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.530, -94.330

Hail, Clinton

When
May 27, 4:02 PM CST
Where
Clinton County, Lathrop
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.550, -94.330

Thunderstorm Wind, Grundy

When
May 27, 6:09 PM CST
Where
Grundy County, 0.87 mi SE of Spickard
Measured
52 kt (60 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
40.240, -93.590

A 60 mph wind was reported in Spickard.

Hail, Grundy

When
May 27, 6:20 PM CST
Where
Grundy County, 0.87 mi SE of Spickard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -93.590

Flash Flood, Randolph

When
May 27, 9:02 PM CST to May 28, 12:02 AM CST
Where
Randolph County, 3.81 mi ESE of Thomas Hill to 3.94 mi SSE of Thomas Hill
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.490, -92.610

A water rescue was conducted on Road 1150 after heavy rain caused some isolated flash flooding.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2016Every state in 2016This day in weather historyWarnings in Missouri, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 638917, 638087, 638088, 638089, 638090, 638086.